Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 18, 2021Scott County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 18, 2021, 4:20 PM EDT for Scott County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 4:20 PM EDT (20:20 UTC)
Expired
Jul 18, 2021, 5:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN

County Scott County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS84 KMRX 182020
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 18 2021
 
TNZ012-182100-
Scott TN-
420 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Helenwood, or 8 miles southwest of Oneida, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park, Big
South Fork National Park and Rugby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to 
localized flooding due to slow storm movement. Do not drive your 
vehicle through flooded roadways.

Frequent lightning is occurring with this storm. Lightning can 
strike 10 miles away from a thunderstorm. Seek a safe shelter inside 
a building or vehicle.

&&

LAT...LON 3660 8449 3640 8439 3635 8468 3638 8469
      3639 8469 3640 8466 3641 8467 3641 8466
      3644 8469 3650 8471 3653 8474 3660 8461
TIME...MOT...LOC 2019Z 247DEG 5KT 3647 8464 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:18 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 18, 3:18 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
318 PM EDT Sun Jul 18 2021

.SHORT TERM...(Tonight and Monday)...

-Convection around the area will trend toward more convection south
than north

-The threat of strong/severe storms is quite low, while the threat
of localized flooding is slightly higher

The overall pattern won't change much during the period with a
strong ridge aloft to our east and troughing over the NE US.  A weak
frontal boundary near our southern border will sag further to the
south before stalling, but exactly how far south it will make it is
still unclear.  Right now it looks like it will make it into
southern/central parts of our area before stalling, so once this
afternoon's convection wanes during the evening hours the focus for
better coverage of showers/storms should be across our southern
half later tonight into Monday.

Instability continues to be limited and shear is weak, and this is
expected to be the case again Monday which will keep the chances for
any strong/severe storms quite low for the period. However, there
continues to be a threat for localized flooding in any areas that
receive prolonged or repeated heavy rainfall. This will continue to
be mentioned in the HWO.

LW

.LONG TERM...
(Monday night Through Sunday)...

Key Messages:

1. Cold front forecast to stall across SE TN/SW NC with increased
rain chances Monday night and Tuesday. Beginning Wednesday, isolated
to scattered showers and thunderstorms are expected every afternoon.

2. Cooler temperatures forecast Tuesday due to increased clouds and
rain. Warm temps with highs in the mid to upper 80s will return on
Wednesday and remain through the week.

Discussion:

In the upper levels, a trough will be over the Northeast with weak
troughing extending into the Southeast. A ridge will be over the
Central and Western U.S. At the surface, a stalled cold front will
linger near SE TN, SW NC and North GA. This boundary will dissipate
by Wednesday. Monday night and Tuesday have the highest chance for
showers and thunderstorms with POPs of 60 to 80 percent, mainly
south of I-40. Beginning Wednesday, isolated to scattered showers
and thunderstorms are expected each afternoon as weak high pressure
is over the Southeast. Another frontal boundary may bring increased
rain chances next weekend. Cooler temperatures forecast Tuesday due
to increased clouds and rain. Warm temps with highs in the mid to
upper 80s will return on Wednesday and remain through the week.

McD

&&

.AVIATION...
18Z TAF DISCUSSION.

Will see convection around at times especially early and late in
the period, although TRI is likely to be precip free later tonight
through the end of the period. Will try to time the best chances
for thunder with VCTS and tempo/prob30 groups. Will likely see
conditions lower to at least MVFR at times especially in any
significant convection, and these lower conditions may become
predominant at least for a period late tonight. MVFR cigs are then
likely to persist at CHA through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  79  69  81  68 /  60  70  70  80  30
Knoxville McGhee Tyson Airport, TN  69  82  69  80  68 /  40  60  50  70  20
Oak Ridge, TN                       70  81  67  80  66 /  40  50  50  60  20
Tri Cities Airport, TN              66  83  65  81  63 /  30  40  40  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 18, 3:05 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 PM EDT Sun Jul 18 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
305 PM EDT Sun Jul 18 2021 /205 PM CDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue
today into tonight. While a few storms may have brief gusty winds
this afternoon, locally heavy rainfall looks to be the primary
threat leading to the possibility of localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will continue
into Monday, especially south of the I-40 corridor. Locally heavy
rainfall will be possible which may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 18, 4:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 18 2021

TNZ012-182100-
Scott TN-
420 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Helenwood, or 8 miles southwest of Oneida, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park, Big
South Fork National Park and Rugby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding due to slow storm movement. Do not drive your
vehicle through flooded roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3660 8449 3640 8439 3635 8468 3638 8469
      3639 8469 3640 8466 3641 8467 3641 8466
      3644 8469 3650 8471 3653 8474 3660 8461
TIME...MOT...LOC 2019Z 247DEG 5KT 3647 8464

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:46 PM EDTAreal Flood AdvisoryMRXAnderson, Jefferson, Knox, Roane, Sevier3 hr
Jul 18, 4:53 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 18, 5:09 PM EDTAreal Flood AdvisoryMRXMorgan, Roane3 hr
Jul 18, 5:10 PM EDTAreal Flood AdvisoryMRXCocke, Hamblen, Jefferson110 min
Jul 18, 5:18 PM EDTFlash Flood WarningMRXAnderson, Jefferson, Knox, Roane, Sevier2 hr
Jul 18, 6:07 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock, Hawkins113 min
Jul 18, 6:48 PM EDTAreal Flood AdvisoryMRXLoudon, Roane117 min
Jul 18, 2:52 PM EDTAreal Flood AdvisoryMRXRussell, Wise, City of Norton100 min
Jul 18, 3:31 PM EDTAreal Flood AdvisoryMRXWashington2 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.